Until recently, I never paid much attention to the possibility that abnormalities of the parathyroid glands could be relevant to patients in my practice. But I decided to learn more about this issue when one of my patients with bipolar disorder who had been treated with lithium told me that she had been given a diagnosis of a parathyroid adenoma after her primary care physician noted hypercalcemia on routine testing. Since undergoing successful surgery to remove the adenoma, she is feeling much sharper mentally and more energetic.
Lithium continues to be the gold standard for the treatment of bipolar disorder. It is also helpful for related diagnoses, such as schizoaffective disorder and cyclic major depression. In addition to watching out for the well-known complications of lithium treatment—hypothyroidism and decreased renal function—health care providers should be aware of hyperparathyroidism.
Development of Hyperparathyroidism
The parathyroid glands are 4 small structures located on the posterior surface of the thyroid gland, which monitor calcium levels in the blood and release parathyroid hormone (PTH).
PTH is a peptide that acts to increase the concentration of calcium in the blood by enhancing the release of calcium from bones. In addition, PTH acts on the kidneys to increase active reabsorption of calcium from distal tubules as well as to increase the excretion of phosphate, also leading to more free calcium in circulation. Finally, PTH raises calcium levels by increasing the production of activated vitamin D, which enhances absorption of calcium by the intestine.
Primary hyperparathyroidism usually results from an adenoma in a single gland, although other causes may be double adenoma or hyperplasia in multiple glands. Previous exposure to radiation in the facial or neck area and certain medications, including thiazide diuretics, may cause primary hyperparathyroidism. In some families, the disease may be inherited. Parathyroid cancer is an extremely rare cause of primary hyperparathyroidism.
Secondary hyperparathyroidism results from any medical condition that causes low calcium levels. This is most often due to kidney failure and the consequent rise in phosphate levels. Vitamin D deficiency is another possible cause.
The lithium connection. It turns out that lithium, a mainstay in the treatment of bipolar disorder, is associated with an increased incidence of hyperparathyroidism. Approximately 15% to 20% of patients receiving long-term lithium treatment show elevated calcium levels, although only a few of these patients also have significant elevations of PTH levels and clinical symptoms of hyperparathyroidism. Interestingly, lithium-associated clinical hyperparathyroidism is almost always caused by a single parathyroid adenoma rather than 4-gland hyperplasia.1
The first case of lithium-associated hyperparathyroidism (LAH) was reported in 1973,2 and many additional reports followed. It appears that longer duration of treatment is associated with an increased incidence of LAH.3 Curiously, about 75% of patients receiving lithium in whom LAH develops are women, which is consistent with the overall higher prevalence of hyperparathyroidism in women and unlike the gender-neutral ratio typical of bipolar disorder and lithium use.4
Rather than considering the cessation of lithium treatment when LAH is discovered, which may or may not reverse the calcium and other abnormalities, the usual procedure is to surgically intervene and remove the offending parathyroid glands.
1. Awad SS, Miskulin J, Thompson N. Parathyroid adenomas versus four-gland hyperplasia as a cause of primary hyperparathyroidism in patients with prolonged lithium therapy. World J Surg. 2003;27:486-488.
2. Garfinkel PE, Ezrin C, Stancer HC. Hypothyroidism and hyperparathyroidism associated with lithium. Lancet. 1973;2:331-332.
3. Bendz H, Sjödin I, Toss G, Berglund K. Hyperparathyroidism and long-term lithium therapy—a cross-sectional study and the effect of lithium withdrawal. J Intern Med. 1996;240:357-365.
4. Szalat A, Mazeh H, Freund HR. Lithium-associated hyperparathyroidism: report of four cases and review of the literature. Eur J Endocrinol. 2009;160:317-323.
5. Watson LC, Marx CE. New onset of neuropsychiatric symptoms in the elderly: possible primary hyperparathyroidism. Psychosomatics. 2002;43:413-417.
6. Velasco PJ, Manshadi M, Breen K, Lippmann S. Psychiatric aspects of parathyroid disease. Psychosomatics. 1999;40:486-490.